Acid reflux can be a lasting problem, and medications that block acid can bring continuing relief. For their comfort, many adults choose long-term use of these drugs.
Any time you consider long-term use of a medicine, however, it is important to consider long-term safety.
Is it possible to get "burned" with long-term use of anti-acid drugs? Not for most people. Acid-blocking medicines are very safe drugs. Still, be aware of several concerns. If you know of potential side effects, you will be better prepared to recognize them.
Drugs that are used long-term to suppress acid belong to two groups. The first group is the H2 blocker family, including ranitidine (Zantac), cimetidine (Tagamet), nizatidine (Axid), and famotidine (Pepcid). The other group is the proton pump inhibitors, including omeprazole (Prilosec, Prilosec OTC), esomeprazole (Nexium), lansoprazole (Prevacid), pantoprazole (Protonix, Pantoloc), and rabeprazole (Aciphex).
Acid is a nuisance, but it does serve some purposes. Your biology is changed when you are taking one of these medicines, since the stomach no longer contains acid.
We all swallow germs. Stomach acid is one of your body's most basic defenses against infection, killing most bacteria and viruses.
Of course, it is normal to have bacteria in most parts of your digestive tract. Your mouth, the lining of your colon and parts of the small intestine are all coated with colonies of bacteria. These bacteria are your "normal flora." Nature's way is to limit most of these organisms to the mouth and lower parts of your digestive tract. The stomach is relatively sterile.
Once you eliminate acid from the stomach, bacteria can more easily survive there. Bacteria that stay in the stomach don't usually cause harm. However, the stomach passes its contents down along your digestive tract and — as you well know if you have suffered from acid reflux — it may splash them upward as well.
It is possible that small amounts of bacteria in refluxed stomach juices may enter your trachea ("windpipe") and upper airways. This could be a reason that people on anti-acid drugs are more likely to get pneumonia.
Bacterial pneumonia is a serious illness, but it is much less common than gastroesophageal (stomach acid) reflux. To learn whether pneumonia risk might increase during anti-acid drug use, doctors in the Netherlands needed to study a very large group of people to find enough pneumonia cases to analyze. They monitored the health of more than 350,000 people with gastroesophageal reflux.
This study revealed that pneumonia is more likely to occur in people who are currently taking anti-acid drugs, compared with people who had taken them in the past. The risk was present for all drugs that suppressed acid (including medicines in the H2 blocker family), but it was strongest (about double the usual risk) for proton pump inhibitors.
People who take anti-acid medicines on a regular basis may have a slightly higher risk for certain intestinal infections. Clostridium difficile ("C Diff") diarrhea has caught the most attention from researchers. Be sure to discuss symptoms of diarrhea with your doctor, particularly if it is persistent, if you are having a fever, or if there is visible blood within the diarrhea.
Proton pump inhibitors may interfere with absorption of calcium. Also they may inhibit proton pumps in bone tissue that keep bones strong, not just the proton pumps responsible for churning out stomach acid. This can result in thinner and weaker bones and increase fracture risk. In addition, these drugs seem to reduce the effectiveness of the popular anti-osteoporosis medicine alendronate (Fosamax).
Acid in Digestion
In order to digest food you need to chew it, moisten it with water, emulsify fatty portions by mixing in bile salts, and chemically soften it with enzymes. Acid, of course, also plays a role in breaking down food. Most food can be completely digested even in the absence of acid. For efficient vitamin B12 digestion, however, acid is a necessity.
Vitamin B12 is a part of high-protein foods such as meats, milk, eggs, nuts and whole grain cereals. Acid in the stomach separates the vitamin from its attached protein, and this allows the vitamin to be absorbed. If your stomach doesn't have acid, you can expect to absorb only about one-fourth of the vitamin B12 that could otherwise be gained from your diet. This change can occur soon after you begin your acid blocker medicine, but you may not notice symptoms for a long while since your body keeps some of the vitamin in storage.
If your vitamin B12 level becomes low, you may develop fatigue from anemia. B12 is needed for healthy nerves, so you also may develop numbness or skin pain, tingling or weakness.
If you have been on acid blockers for more than a few years, or if you have symptoms that suggest possible vitamin B12 deficiency, then your doctor can test your vitamin B12 supply by checking a blood sample.
If you are being treated for B12 deficiency and you are taking an acid blocker, it is best to get your vitamin supplement in the form of a monthly injection, instead of a pill.
Anti-acid medicines in both the H2 blocker and proton pump inhibitor groups can occasionally cause headache, diarrhea, abdominal pain or nausea. H2 blockers may cause drowsiness, dizziness or memory complaints, particularly in older adults. These problems go away if the medicine is discontinued.
Publicity about the relationship between gastroesophageal reflux disease (GERD) and an increased risk for cancer of the esophagus has been alarming for many people. However, the risk of cancer is very small, particularly for people who do not have continuing symptoms such as heartburn after short-term use of anti-acid medicine. About 6,500 cases of esophageal cancer are diagnosed in the United States each year. Considering that about one out of every five adults has recurring heartburn, the number of cancer cases is extremely small.
For individuals who have had complications from acid reflux such as severe esophagitis or the pre-cancer known as Barrett's change, continued use of anti-acid medicine is important. For anyone else who has reflux symptoms, it is reasonable to stop your medicine after several weeks or months of use, to test your true need for the medicine. Such a trial is the only way to know whether you can "stomach" your acid without symptoms.
During your time off of medicine, do what you can to limit your reflux symptoms by adjusting your habits in some simple ways:
One option if you have reflux is to start and stop your medicine on an intermittent basis, based on symptoms. Each time symptoms return, you can treat yourself for two to four weeks with a medicine that works for you. In one group of more than 650 people who tried this strategy for 12 months, about half required no medication during the second half of the year.
If you try intermittent treatment, you should be particularly aware of a problem known as "rebound."
After stopping acid medicines, many people notice a "rebound" in reflux symptoms. These symptoms may be temporary, relating to the way that your stomach adjusts to your starting and stopping of the medication.
How does your stomach adjust? While you are taking an acid-blocking drug, your body does what it can to try to restore business to usual. Your stomach adds acid-producing pumps in its lining cells, anticipating that it needs to "fix" its acid shortage. Any acid-blocking medicine can keep these pumps turned off, even as new pumps are being added. However, when the drug is stopped, acid production can be vigorous.
Should you restart the drug if you have "rebound" symptoms? Not necessarily. Scientific study has shown us that the unusually vigorous acid production and symptoms of heartburn or abdominal pain both go away if you can stand to wait it out. Since it takes time for the stomach to adjust, this wait can be significant:
If you restart your medicine every time you have rebound symptoms, you may take anti-acid medicine for many more years than you need it. My advice would be to use an over-the-counter antacid such as Tums, Mylanta, Maalox or Rolaids as needed for symptoms, if you are trying to discontinue your anti-acid drug. These simple antacids work by neutralizing ("buffering") acid, and they provide quick but short-term relief of symptoms.
Anti-acid medicines are extremely useful, and for many people they are a sensible long-term medication. Before you plan to take an anti-acid medicine as a permanent prescription, though, put your plan through an "acid test": Consider the medication's cost, your symptoms with and without it, and all possible side effects.
Harold J. DeMonaco, M.S. is senior clinical associate in the Decision Support and Quality Management Unit at the Massachusetts General Hospital. He is author of over 20 publications in the pharmacy and medical literature and routinely reviews manuscript submissions for medical journals.